Virginia, 2018

Hail and Damaging Winds in Virginia, May 14, 2018

May 14, 2018 · NWS AKQ · 29 events in 18 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 5:40 PM EST, 10 minutes earlier.

Area forecast discussion, May 14, 5:40 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
640 PM EDT Mon May 14 2018

.SYNOPSIS...
A frontal boundary is expected to slowly lift northeast across
the region tonight. A cold front will drop south into northern
portions of the mid Atlantic region Tuesday night and Wednesday,
before stalling. Weak low pressure will approach from the south
mid to late week bringing increased chances for showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 630 PM EDT Monday

SVR WX Watch #92 for all ovf VA and MD until 1 AM. Storms are
racing se at 50 mph and will continue to move ESE acros the
local area through the evening hrs. Look for large hail, damaging
winds and nearly continuous lightning as this line of storms
moves through.

PVS DSCN:
Latest satellite imagery indicates that fog/stratus have mostly
dissipated across the region, although a weak frontal boundary
persists from near ORF into NW VA. Weak onshore flow will
persist acros the DELMARVA and eastern portions of VA through
this evening, before the front lifts north of the region late
tonight. Airmass south/SW of the aforementioned front is
moderately unstable, but bulk shear is generally less than 30
knots, highest across the Lower MD Eastern Shore.

Meanwhile, two areas of thunderstorms bear watching for the next
6 to 9 hours. The first is over portions of the Shenandoah
Valley. Hi-res models suggest these storms will drop southeast
toward Richmond, and eventually the Chesapeake Bay, through 00Z.
Storms appear to be orographciALBally enhanced, and should
weaken as they move toward the I-95 corridor.

Second area of thunderstorms extends from SW PA into extreme SE
OH. There is a lot of uncertainty as to where these storms will
move, as hi-res models are handling these storms very
differently. A couple suggest storms will be strong to locally
severe as they drop into our area, with other hi-res models
showing significant weakening. Have kept chance to likely POPS
for these storms, but have not included any severe wording in
grids due to the uncertainty with respect to movement/intensity
as they get east of the mountains.

Once the thunderstorms dissipate/move out of the region, skies
will become partly cloudy, with low temps mid 60s to around 70,
coolest Lower MD Eastern Shore. Some low clouds/fog may develop
this evening across the Lower MD Eastern Shore, before warm
front lifts north of the area.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 300 PM EDT Monday

Tuesday looks to be mainly dry across the region in between a
cold front to the north, and upper low over the far southeastern
U.S. Models suggest potential for scattered showers/isolated
thunderstorms across NE NC as the leading edge of deeper
tropical origin moisture moves into the area. Otherwise, aprtly
to mostly sunny with high temps in the mid 80s on the DELMARVA
around 90 interior portions of VA.

Wednesday/Thursday look to be increasingly wet, warm and humid
as airmass of tropical origin on the north side of SE U.S.
upperlow overspreads the area. Feel the shower/thunderstorm
activity will be largely diurnally driven, but the threat for
precipitation will exist Wednesday night as well. Expect skies
to be mostly cloudy Wednesday/Thursday, with high temps mainly
in the lower to perhaps mid 80s both days, with low temps
Tuesday and Wednesday nights in the 60s to around 70.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 300 PM EDT Sunday...

No major changes planned to the extended forecast as the rainy
period looks to continue through the weekend into early next week.
The persistent plume of tropical moisture moving along the western
periphery of the subtropical high combined with the nearby
stationary front will keep numerous showers with scattered storms
around through much of the period. Not really expecting severe
weather at any point, although heavy downpours and gusty winds with
any stronger storm seems possALBible. Sunday and Monday may end
up being a drier compared to Friday or Saturday as the ECMWF
shows th best moisture shifts offshore. However, will need to
continue with chance pops due to the frontal zone being nearby
and the fact that the GFS continues to show the tropical
moisture feed over the region.

With plenty of clouds, temperatures during the day will stay in the
upper 70s/lower 80s. However, nighttime tempertures will only drop
to the mid-upper 60s due to the clouds and high dewpts.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

VFR conditions prevail at all terminals except KSBY early this
afternoon, where weak onshore flow is maintaining low clouds
across the northern half of the DELMARVA. Expect KSBY to become
VFR before 19Z as clouds continue to show a dissipating trend.
A frontal boundary remains draped from near ORF NWWD into
northern VA at 18Z. Tstms moving across western PA/SE OH are
forecast to move eastward/easALBt-southeastward later this
afternoon/evening, and may threaten KRIC/KSBY in the 22Z-02Z
time frame. Still enough uncertainty that 18Z TAFs are dry.
Aforementioned front will gradually lift north of the area
tonight, with mainly VFR conditions expected, although MVFR/IFR
stratus/fog cannot be ruled out on the DELMARVA (including
KSBY).

Outlook: Tuesday looks to be mainly dry, although an isolated
shwr/tstm possible at KECG. Then more widespread coverage of
shwrs/tstms, with at least MVFR conditions at times, is
anticipated for Wed- Fri.

&&

.MARINE...
As of 345 pm EDT Monday

Light east to southeast winds currently as the stationary front
remains just south of the marine area. Expect the front to surge
northward later tonight into Tuesday, allowing south winds to
increase to 10-20kt. In addition, waves across the northern
coastal waters will build to 4 to 5 feet by Tuesday afternoon.
As such, a small craft advisory will be issued starting around
noon tomorrow for the Ches Bay and northern coastal waters.
These winds will diminish Tuesday night into Wednesday as the
sub tropical high builds back into the area. Southerly winds
will persist through the weekend as the subtropical high remains
nearly stationary off the southeast coast, with the stationary
front remaining north of the area.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from noon Tuesday to 1 AM EDT Wednesday
     for ANZ630>632-634-637-638-650-652.

&&

SYNOPSIS...AJB/WRS
NEAR TERM...MPR/WRS
SHORT TERM...
LONG TERM...MRD
AVIATION...AJB/WRS
MARINE...MRD
Hazardous weather outlook, May 14, 5:18 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
618 PM EDT Mon May 14 2018

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-
152230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
618 PM EDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 1 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

An area of showers and thunderstorms is expected to move across the
region later this evening. Some of the storms will have the potential
to produce large hail and damaging winds of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Increasing chances for showers and thunderstorms are anticipated
from Wednesday through the end of the week. Although severe weather
is currently not anticipated, the potential exists for locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>017-030>032-102-152230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
618 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

A shower or thunderstorm will be possible this evening, with the
potential for gusty winds and small hail in the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Increasing chances for showers and thunderstorms are anticipated
from Wednesday through the end of the week. Although severe weather
is currently not anticipated, the potential exists for locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
May 14, 5:50 PM EST
Where
Louisa County, 0.88 mi SE of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.010, -77.910

Several large oak trees were downed.

Thunderstorm Wind, Goochland

When
May 14, 6:19 PM EST
Where
Goochland County, 1.29 mi ENE of Sandy Hook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.760, -77.900

Numerous trees were downed.

Thunderstorm Wind, Goochland

When
May 14, 6:20 PM EST
Where
Goochland County, 2.29 mi ENE of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.840, -77.960

Large tree branches were downed near the intersection of Halls Road, Proffit Road, and Old Fredericksburg Road.

Thunderstorm Wind, Caroline

When
May 14, 6:24 PM EST
Where
Caroline County, 1.29 mi WNW of Antioch Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.030, -77.350

Trees were downed.

Thunderstorm Wind, Louisa

When
May 14, 6:33 PM EST
Where
Louisa County, 0.69 mi N of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.030, -78.000

Trees were downed.

Thunderstorm Wind, Westmoreland

When
May 14, 6:35 PM EST
Where
Westmoreland County, Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.180, -77.000

Large tree limbs were downed on a road.

Thunderstorm Wind, King and Queen

When
May 14, 6:40 PM EST
Where
King and Queen County, 0.69 mi S of Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.910, -77.130

Roof was blown off of a structure and outbuilding was overturned at Upper King and Queen Fire Station. Also, several trees and power lines were downed in the Newtown area.

Thunderstorm Wind, Powhatan

When
May 14, 6:41 PM EST
Where
Powhatan County, 0.55 mi E of Macon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.520, -77.960

Wind gust of 52 knots (60 mph) was reported.

Thunderstorm Wind, Henrico

When
May 14, 6:44 PM EST
Where
Henrico County, 0.88 mi SE of Beverly Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.590, -77.560

An estimated wind gust of 60 mph knocked down a large tree near Tuckahoe.

Thunderstorm Wind, Essex

When
May 14, 6:45 PM EST
Where
Essex County, 2.18 mi W of Howertons
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.830, -76.940

Windows were blown out, a shed was blown over, and trees were downed at Millers Tavern near Route 360.

Thunderstorm Wind, Essex

When
May 14, 6:45 PM EST
Where
Essex County, 0.88 mi NW of Mt Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.940, -76.940

Numerous trees were downed along Route 17.

Thunderstorm Wind, King and Queen

When
May 14, 6:45 PM EST
Where
King and Queen County, St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.800, -77.050

Numerous power outages were reported along and northwest of Route 360.

Thunderstorm Wind, Westmoreland

When
May 14, 6:45 PM EST
Where
Westmoreland County, 0.88 mi SE of Montross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.090, -76.820

Trees were downed. Also, scattered power outages were reported.

Thunderstorm Wind, Richmond

When
May 14, 6:48 PM EST
Where
Richmond County, 44.07 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.550, -77.460

Twitter reported a photo of a tree down on Grove Avenue. The tree was laying on top of two vehicles.

Thunderstorm Wind, Richmond

When
May 14, 6:50 PM EST
Where
Richmond County, 2.29 mi WSW of Haynesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.940, -76.710

Tree was downed on Richmond Hill Road.

Thunderstorm Wind, Richmond

When
May 14, 6:50 PM EST
Where
Richmond County, 1.76 mi SW of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.960, -76.800

Tree was downed near Downing Bridge.

Thunderstorm Wind, Chesterfield

When
May 14, 6:56 PM EST
Where
Chesterfield County, 1.38 mi S of Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.500, -77.570

Large tree was downed on a truck near Midlothian and Arch Road.

Thunderstorm Wind, Colonial Heights (C)

When
May 14, 7:00 PM EST
Where
Colonial Heights (C) County, 0.88 mi SE of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.240, -77.410

Large tree was downed on a detached car port near Dupuy Avenue and Virginia State University.

Thunderstorm Wind, Henrico

When
May 14, 7:00 PM EST
Where
Henrico County, 4.84 mi S of Varina Grove
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.380, -77.350

Wind gust of 56 knots (64 mph) was measured at Mesonet Station VA036 (1 WNW Meadowville).

Thunderstorm Wind, Northumberland

When
May 14, 7:10 PM EST
Where
Northumberland County, 1.29 mi WSW of Sampsons Wharf
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.860, -76.420

Trees were downed on Knights Run Road.

Thunderstorm Wind, Charles City (C)

When
May 14, 7:17 PM EST
Where
Charles City (C) County, 80.15 mi ENE of Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.340, -77.070

Trees were downed.

Hail, Prince George

When
May 14, 7:24 PM EST
Where
Prince George County, 0.55 mi W of Prince George
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -77.290

Quarter size hail was reported.

Thunderstorm Wind, Gloucester

When
May 14, 7:25 PM EST
Where
Gloucester County, 1.76 mi NW of Pinero
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.500, -76.570

Few trees were downed near Fletcher Road.

Hail, Prince George

When
May 14, 7:27 PM EST
Where
Prince George County, 2.14 mi NNW of Prince George
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -77.290

Quarter size hail was reported.

Thunderstorm Wind, James City

When
May 14, 7:30 PM EST
Where
James City County, 1.79 mi ENE of Diascund
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.410, -76.850

Trees were downed near Richmond Road.

Thunderstorm Wind, Prince George

When
May 14, 7:47 PM EST
Where
Prince George County, 2.35 mi SSE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.190, -77.260

Tree was downed on a roadway.

Thunderstorm Wind, York

When
May 14, 7:58 PM EST
Where
York County, 1.1 mi W of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.320, -76.700

Tree was downed at the 700 Block of Airport Road.

Thunderstorm Wind, York

When
May 14, 8:02 PM EST
Where
York County, 0.88 mi NW of Tabb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.140, -76.440

Trees were downed.

Thunderstorm Wind, Williamsburg (C)

When
May 14, 8:12 PM EST
Where
Williamsburg (C) County, 1.79 mi ENE of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.280, -76.690

Tree was downed at the 500 Block of Capital Landing Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759874, 759875, 759876, 759878, 759881, 759882, 759883, 759906, 759884, 759886, 759887, 759888, 759889, 759892, 759893, 759894, 759895, 759896, 759908, 759897, 759898, 759872, 759899, 759873, 759900, 759901, 759902, 759903, 759905.